Wyoming, 2018

Damaging Wind in Wyoming, May 26, 2018

May 26, 2018 · NWS UNR · 1 event in 1 county or zone

Thunderstorms over far southwestern Campbell County produced wind gusts over 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Thunderstorms over far southwestern Campbell County produced wind gusts over 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 26, 4:05 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, May 26, 4:05 PM MST, 4 hours 25 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
505 PM MDT Sat May 26 2018

.DISCUSSION...(This Evening Through Saturday)
Issued at 137 PM MDT Sat May 26 2018

Western CONUS mean troughing will bring persistent SW flow
through much of the period. This will support an active pattern as
several impulses eject NE into the Northern Plains. Upper level
ridge over the area today suppressing convection and allowing for
very warm temperatures. Subtle speed max will advect through the
region tonight. Pos theta-e adv associated with this feature might
support a cluster of northward moving elevated convection, given
elevated instability in place. Retained 20 pop mention for this.
Expected convective complex over MT/ND associated with the
aforementioned impulse will convectively force a weak cool front
into the region tonight, with a period of breezy NW winds expected
across NW SD. This trough will stall over the area Sun with a
decent upper trough pushing into the region. Ample LL moisture
will advect into the region per SE flow, supporting CAPE of
1.5-2.5 KJ/KG over NE WY and Western SD. Increasing shear per
advecting jet steak should support a decent chance of evening TS
with some severe storms certainly possible given
moisture/CAPE/shear numbers. Strong inversion in place will likely
limit any convection to perhaps the Black Hills at first, with
chances increasing in the evening as an MCS pushes NE out of
eastern WY. Another thing to watch will be the threat for heavy
rain. Several hires models in addition to the NAM and GFS prong
very heavy rainfall with tomorrow's expected convective complex,
with over 2 inches possible. Storm motion is pretty slow at 10-15
knots, with MCS forcing possibly leading to training in some areas
for period. The heaviest rain attm looks to fall around the BH
area. However,the exact location of heavy rain (as well as svr wx)
will hinge on where the sfc boundary stalls out, which remains
uncertain attm. Felt at least a mention of heavy rain in this area
was a good first step and will let the night shift look at things
to determine if a flash flood watch maybe prudent for Sunday
night.

Sfc boundary will linger over the area Mon with sufficient flow
aloft and ll moisture certainly in place to support more diurnal
shra/TS, some possible severe once again. Bulk of upper trough
will advect through the region Tues, with another good chance of
convection once again, esp from the Black Hills east. Drier
weather is expected mid next week with weak ridging in place
before another round of western CONUS troughing develops and
supports unsettled flow once again. Look for a brief cool down
early next week, with a warming trend mid week and on.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 504 PM MDT Sat May 26 2018

Other than some MVFR conditions possible tonight near isolated
thunderstorms, VFR conditions are expected through Sunday morning.
A low-level jet may result in some areas of low level wind shear
across the western SD plains this evening. Higher coverage TSRA
with local IFR conditions will develop later Sunday afternoon,
especially near the Black Hills.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...Helgeson
Hazardous weather outlook, May 26, 3:35 AM MST, 16 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
435 AM MDT Sat May 26 2018

SDZ042>044-046-047-049-271045-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
435 AM MDT Sat May 26 2018 /535 AM CDT Sat May 26 2018/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms return Sunday into early next week. Some
of the thunderstorms may be severe, especially on Sunday and
Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041-072>074-WYZ054>058-071-271045-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
435 AM MDT Sat May 26 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible tonight, some of which may
become strong to severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms continue Sunday into early next week.
Some of the thunderstorms may be severe, especially on Sunday and
Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The Riverton/Lander radar (KRIW), 226 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
May 26, 8:30 PM MST to 8:40 PM MST
Where
Campbell County, 17.27 mi S of Savageton
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
43.620, -105.790

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748814.